Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 147, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Dec 13, 2016, 2:41 PM CST for Hancock County, Pearl River County, Mississippi. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 13, 2016, 2:41 PM CST (20:41 UTC)
- Expired
- Dec 13, 2016, 3:15 PM CST
- In force
- 34 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Hancock County, MS, Pearl River County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 13, 2:50 PM CST | HAIL 1 | Picayune, MS | DELAYED TRANSMISSION |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 555 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
708
WUUS54 KLIX 132041
SVRLIX
MSC045-109-132115-
/O.NEW.KLIX.SV.W.0147.161213T2041Z-161213T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
241 PM CST TUE DEC 13 2016
The National Weather Service in New Orleans has issued a
* Severe Thunderstorm Warning for...
Southern Pearl River County in southern Mississippi...
Northern Hancock County in southern Mississippi...
* Until 315 PM CST
* At 241 PM CST, a severe thunderstorm was located near Picayune,
moving northeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Picayune and Mcneil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3071 8934 3058 8934 3048 8972 3049 8972
3050 8974 3064 8981 3085 8941
TIME...MOT...LOC 2041Z 245DEG 28KT 3060 8968
HAIL...1.00IN
WIND...<50MPH
$$
95/DMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 13, 6:58 AM CST, 7 hours 43 minutes earlier.
Area forecast discussion, Dec 13, 6:58 AM CST, 7 hours 43 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
658 AM CST Tue Dec 13 2016
...SOUNDING DISCUSSION...
Moisture trapped beneath an inversion that extends from the
surface to 1700 feet has allowed for areas of dense fog to form
overnight and early this morning. The atmosphere as a whole has
continued to moisten over the last few days with the precipitable
water value at 1.46 inches this morning, which is well above
normal for the middle of December. However, there is still some dry
air in the mid-levels (not as much as 24 hours ago) that may be
able to be entrained into a stronger thunderstorm downdraft to
get a high wind gust. Winds throughout the troposphere have a
westerly component with a peak wind speed of 90 knots at 50150
feet.
12z balloon info: A routine flight ascending for 83 minutes to a
height of 16.1 miles above the ground bursting over the Pascagoula
River Basin near Escatawpa 74 miles downrange from the office.
Ansorge
&&
.PREV DISCUSSION... /issued 349 AM CST Tue Dec 13 2016/
SHORT TERM...
Areas of dense fog over the nearshore coastal waters, tidal lakes,
and the immediate shoreline will be a concern through the mid-
morning hours. Visibilities could fall to one quarter mile or less
at times. This dense fog is the direct result of warmer and more
moist air moving over the cooler waters and condensing out.
Farther to the north, a weak stationary boundary is serving as a
focus for a band of showers and weak thunderstorms this morning.
This convective activity is being driven by a broad area of
positive vorticity advection associated with an approaching short
wave trough in the upper levels of the atmosphere. Short range
model guidance through the day indicates that this band of
convection should sink closer to the I-10 corridor later this
morning and then linger through the afternoon hours. Convective
parameters do not support any severe thunderstorm activity today
with the main concerns being lightning and brief heavy downpours.
Have kept likely to categorical POP of 60 to 80 percent in the
forecast through the afternoon hours. With southerly flow
continuing, temperatures will once again warm into the 70s across
the entire forecast area this afternoon.
Heading into tonight, the shortwave trough will begin to push east
of the area, and a secondary surge of drier and cooler air will
push the frontal boundary into the coastal waters. However, ample
low level moisture will linger beneath a mid-level inversion
overnight keeping clouds in place. True clearing will not take
hold until tomorrow as the inversion breaks and the drier mid-
level airmass mixes down to the surface. The lingering cloud cover
will keep temperatures fairly mild overnight with lows only
dipping into the 50s for most areas. As cold air advection
persists into tomorrow, temperatures will be a good 10 degrees
colder with highs in the 60s expected.
Another surge of colder air will sweep in tomorrow night and
linger over the area through Thursday. Additionally, deep layer
ridging will dominate resulting in clear skies and lighter winds.
A thermal trough in the low levels will keep temperatures well
below normal on Thursday with highs only expected to climb into
the middle 50s, and low Thursday night falling into the 30s and
lower 40s. Some moderation of temperatures is expected on Friday
as the heart of the low level cold pool shifts to the east.
Overall readings should be closer to seasonal norms on Friday in
the low to middle 60s. Deep layer return flow should also allow
for moisture to begin advecting into the area on Friday, and
expect to see increasing cloud cover and possibly some isolated
showers closer to the Atchafalaya Basin by Friday evening.
LONG TERM...
Moisture and warmer air will continue stream into the forecast
area Friday night and Saturday in advance of a deepening upper
level trough and developing surface low in the Plains states. The
majority of the upper level forcing associated with this system
will remain north of the area, but a strong 100+ knot jet streak
and largely difluent flow pattern aloft will support the
development of showers over the northern third of the CWA on
Saturday. The prospect of another round of dense advection fog
will also have to monitored for Friday night as the warmer and
moist air moves over the cooler nearshore waters. Fog potential
will be highly dependent on how strong low level winds are.
Temperatures should only dip into the 50s and lower 60s Friday
night, and highs should easily climb into the middle to upper 70s
Saturday afternoon. Even with the warm temperatures, fairly weak
lapse rates should prohibit the development of deeper convection
and thunderstorms on Saturday, and have removed the mention of
storms from the forecast.
However, convection does appear more likely for Saturday night as
lapse rates briefly improve due to an increase in mid-level
moisture and stronger low level forcing as a cold front moves in
from the northwest. Have kept a chance of thunderstorm in the
forecast for Saturday along with likely showers. CAPE values will
still be fairly marginal, so the potential for severe thunderstorm
development appears fairly limited at this point even with strong
low level wind shear in place. Temperatures will be quite warm
ahead of the front with lows in the 60s expected over the southern
third of the CWA, but colder air should start to advect over the
northern zones by Sunday morning resulting in lows in the upper
40s and lower 50s.
By Sunday afternoon, the front should be stalled over the northern
Gulf. This boundary is currently expected to linger over
the northern Gulf through Tuesday. At the same time, strong mid
and upper level southwest flow will continue to pump a warm,
moist, and fairly unstable airmass over the forecast area Sunday
through Tuesday. Beneath this warm and unstable airmass,
northerly flow in the low levels will advect in a much colder
airmass. Highs should only climb into the upper 40s and lower 50s
Monday and Tuesday, and lows will dip into the upper 30s and 40s
each night. Given this, expect to see a broad shield of
isentropically forced rainfall develop as the warm and moist
airmass is forced up and over the cold pool dominating the
forecast area. Additionally, there will be some elevated CAPE to
work with, and have included a slight chance of thunderstorms in
the forecast through the period.
AVIATION...
MVFR cigs/vsby will remain at most terminals south of a line of
sh/ts oriented from BTR to Poplarville Miss. Those closer to marine
influences could linger in LIFR and IFR conditions for much of the
morning. TS are anticipated to spread in coverage today for
prevailing -RA with intermittent -TSRA at most TAF locations
through the mid-afternoon before diminishing as better front
flushes through the region this evening. Ceilings will be variable
at best moving from OVC010-020 during the day today, OVC005-010
tonight. Vis and ceilings will lift to p6sm and OVC020 or better
by Wednesday morning with fropa around 06z MCB, and 11z MSY.
MARINE...
Frontal zone stalled north of the coast will get a second surge late
today to push it off the coast. North winds become moderate in
intensity through Wednesday then veering easterly through Friday
before becoming onshore Saturday. Dense fog will remain through a
good portion of this morning lifting slightly into a low level cloud
deck. This deck may continue to adversely affect the Causeway Bridge
through much of the day. The low level clouds are expected to once
again lower to the sfc causing visibilities to drop below 1 mile
possibly as early as late afternoon. Fog may stay around over the
coolest of waters such as the Miss River. Another strong cold front
moves off the coast Sunday.
DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: None.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 74 49 62 37 / 60 20 0 0
BTR 77 54 64 41 / 80 20 10 0
ASD 76 55 66 39 / 80 30 10 10
MSY 78 59 67 46 / 70 30 10 10
GPT 74 57 66 43 / 70 40 10 10
PQL 75 55 67 39 / 70 40 10 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Dense Fog Advisory until 9 AM CST this morning for LAZ040-
056>070-072.
GM...Dense Fog Advisory until 9 AM CST this morning for GMZ530-532-
534-536-538-550-552-555.
MS...Dense Fog Advisory until 9 AM CST this morning for MSZ080>082.
GM...Dense Fog Advisory until 9 AM CST this morning for GMZ532-534-
536-538-550-552-555.
&&Hazardous weather outlook, Dec 13, 11:03 AM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1103 AM CST TUE DEC 13 2016 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-140515- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON LOUISIANA OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON LOUISIANA FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE- WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION- ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES- UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD- UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1103 AM CST TUE DEC 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK OF SEVERE WEATHER TODAY WITH THE PRIMARY CONCERN BEING DAMAGING WIND GUSTS. FOG IS EXPECTED TO DEVELOP ONCE AGAIN THIS EVENING AND PERSIST UNTIL A COLD FRONT PASSES EARLY WEDNESDAY. THE FOG COULD BE DENSE AT TIMES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SUNDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 95/DM
In the hours before
Special weather statement, Dec 13, 12:37 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1237 PM CST TUE DEC 13 2016
LAZ034>037-039-048-071-MSZ068>071-131930-
West Feliciana LA-Northern Tangipahoa LA-Washington LA-
East Feliciana LA-St. Helena LA-Pointe Coupee LA-East Baton Rouge LA-
Pike MS-Walthall MS-Amite MS-Wilkinson MS-
1237 PM CST TUE DEC 13 2016
...BROKEN BAND OF STRONG THUNDERSTORMS AFFECTING SOUTHWEST
MISSISSIPPI AND ADJACENT LOUISIANA PARISHES...
At 1231 PM CST, Doppler radar was tracking a broken band of strong
thunderstorms along a line extending from near Mccomb to New Roads.
These storms were moving east around 30 mph.
The storms are producing frequent lightning, heavy rainfall,and
occasional wind gusts in excess of 30 mph.
Locations impacted include...
Zachary, Mccomb, New Roads, Jackson, St. Francisville, Clinton,
Liberty, Greensburg, Magnolia, Kentwood, Summit, Centreville,
Tylertown, Roseland, Slaughter, Gloster, Morganza, and Osyka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may result localized ponding of water in low lying
areas and in areas of poor drainage. Do not drive your vehicle
through flooded roadways. Additionally, drivers should be alert to
the potential for rapid changes in visibility along area roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3133 9004 3115 9001 3087 9034 3066 9069
3063 9093 3066 9133 3065 9131 3062 9133
3060 9175 3067 9173 3135 9090 3135 9011
TIME...MOT...LOC 1831Z 269DEG 26KT 3122 9051 3069 9144
95/DMSpecial weather statement, Dec 13, 1:33 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service New Orleans LA
133 PM CST TUE DEC 13 2016
LAZ040-072-132000-
Southern Tangipahoa LA-St. Tammany LA-
133 PM CST TUE DEC 13 2016
...STRONG THUNDERSTORM WILL AFFECT EXTREME EASTERN TANGIPAHOA
PARISH AND NORTHERN ST. TAMMANY PARISH THROUGH 200 PM CST...
At 129 PM CST, Doppler radar was tracking a strong thunderstorm
about 10 miles northwest of Covington, moving east at 40 mph.
Wind gusts of 30 to 40 mph will be possible with this storm along
with frequent lightning and heavy downpours.
Locations impacted include...
Covington, Abita Springs, Folsom, Sun and Bush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with this storm, and may lead to ponding
of water in low lying areas and areas of poor drainage. Do not drive
your vehicle through flooded roadways. Additionally, motorists
should be alert to the possibility of rapidly changing visibility
along area roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3064 8982 3062 8983 3057 8981 3056 8979
3050 8976 3049 8973 3045 8968 3040 8968
3044 9029 3062 9029 3065 8983
TIME...MOT...LOC 1929Z 269DEG 49KT 3053 9021
95/DMThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 1:11 AM CST | Dense Fog Advisory | LIX | 9 hr | |
| Dec 13, 7:34 AM CST | Special Weather Statement | LIX | Pearl River | 26 min |
| Dec 13, 12:37 PM CST | Special Weather Statement | LIX | Amite, Pike, Walthall | 53 min |
| Dec 13, 2:54 PM CST | Severe Thunderstorm Warning | LIX | Hancock, Pearl River | 21 min |
| Dec 13, 3:01 PM CST | Tornado Warning | LIX | Hancock, Harrison, Pearl River | 29 min |
| Dec 13, 3:23 PM CST | Tornado Warning | LIX | Hancock, Harrison | 37 min |
| Dec 13, 4:03 PM CST | Special Weather Statement | LIX | Harrison | 27 min |
| Dec 13, 4:14 PM CST | Special Weather Statement | LIX | Jackson | 31 min |
| Dec 13, 4:42 PM CST | Special Weather Statement | LIX | Jackson | 33 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.